Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 121, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 6:58 PM CDT for Le Sueur County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 31, 2024, 7:24 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Le Sueur County, MN
The radar
The Minneapolis radar (KMPX), 50 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:00 PM CDT | TSTM WND DMG | 1 E Le Sueur, MN | Multiple large trees down. Time estimated from radar. |
| Jul 31, 7:08 PM CDT | TSTM WND DMG | 1 Nw Le Center, MN | Delayed report via X, time estimated from radar. Large pine tree downed on a power line. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 6:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
577
WUUS53 KMPX 312358
SVRMPX
MNC079-010045-
/O.NEW.KMPX.SV.W.0121.240731T2358Z-240801T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Wed Jul 31 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Le Sueur County in south central Minnesota...
* Until 745 PM CDT.
* At 658 PM CDT, a severe thunderstorm was located over Le Sueur, or
22 miles north of Mankato, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
New Prague, Le Sueur, Montgomery, Le Center, Henderson, Kilkenny,
Heidelberg, St Thomas, and St Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4439 9395 4442 9395 4443 9393 4445 9393
4451 9388 4454 9391 4455 9354 4429 9354
TIME...MOT...LOC 2358Z 281DEG 26KT 4448 9389
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Borghoff2 follow-up statements
799
WWUS53 KMPX 010008
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT Wed Jul 31 2024
MNC079-010045-
/O.CON.KMPX.SV.W.0121.000000T0000Z-240801T0045Z/
Le Sueur MN-
708 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LE SUEUR COUNTY...
At 708 PM CDT, a severe thunderstorm was located 6 miles north of Le
Center, or 23 miles northeast of Mankato, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Prague, Montgomery, Le Center, Kilkenny, Heidelberg, St Thomas,
and St Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9387 4443 9387 4451 9388 4454 9388
4455 9354 4429 9354
TIME...MOT...LOC 0008Z 279DEG 27KT 4447 9376
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BPH221
WWUS53 KMPX 010024
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Wed Jul 31 2024
MNC079-010033-
/O.CAN.KMPX.SV.W.0121.000000T0000Z-240801T0045Z/
Le Sueur MN-
724 PM CDT Wed Jul 31 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE SUEUR COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and east central Minnesota.
&&
LAT...LON 4437 9387 4443 9387 4451 9388 4454 9388
4455 9354 4429 9354
TIME...MOT...LOC 0020Z 281DEG 26KT 4445 9360
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:33 PM CDT, 25 minutes earlier. Its key messages:
- Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH.
- Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota.
- Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend.
Area forecast discussion, Jul 31, 6:33 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 633 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Enhanced risk (3 of 5) today across western and southern Minnesota. The primary hazards include large hail and damaging wind gusts up to 80 MPH. - Severe storms are possible this afternoon across western and central Minnesota, with uncertainty regarding potential secondary development this evening across SW & S Minnesota. - Heat and Humidity continue through Saturday before cooler temperatures arrive the second half of the weekend. && .DISCUSSION... Issued at 142 PM CDT Wed Jul 31 2024 A regional view captures an mid-level wave on water vapor imagery across central Dakotas. An ongoing mesoscale convective system (MCS) is apparent over western Minnesota. This will our immediate concern for severe weather this afternoon across west- central Minnesota. The potential for additional development further south remains uncertain at this time, but a high-end instability (5000+ j/kg) is in place across much of central & southern Minnesota. Forecast soundings indicate favorable vertical shear, very steep mid level lapse rates 8.0-8.5C+ , and elongated hodographs over western Minnesota. This environment will be capable of producing both large hail (initially) and damaging wind gust (60 mph+). Downdraft CAPE is not to be overlooked with 1500+ j/kg present over much of the area, lining up with moist low levels but drier air aloft that are able to support severe wind gusts to potentially destructive (80 mph+). SPC expanded the Enhanced risk (3 of 5) further NE with the 1630z update to better match recent observational trends. A remnant elevated storm across the Dakotas has become better organized over the past hour or two as it moves into a better thermodynamic environment across eastern SD/western MN. The storm has likely transitioned to surface-based storm as it taps into extreme instability ahead of it. Radar imagery reveals our line has began to exhibit bowing as it enters western Minnesota. This would be indicative of a wind producing storm. Previous observations across E SD show this line has a history of producing 60 to 70 mph gusts. This line should continue to track ENE impacting portions of western and central Minnesota. A severe thunderstorm watch is out for portions of west-central MN with the primary concern of damaging wind gusts, large hail. There is some uncertainty with the southern extent of this line. The better upper level forcing is confined to the northern portion of the ongoing MCS. An approaching wave will provide additional upper level forcing but it currently lags behind our MCS. We may not see additional development on the initial ongoing MCS, but we could see additional convection initiation across southwestern and southern Minnesota late afternoon/evening as the better upper level support arrives. The first MCS will add additional uncertainty with convective debris (cirrus) impacting heating across portions of southern Minnesota. The best odds for secondary development would favor along and south of the Minnesota river. We are planning to send up a special 19Z balloon launch at our office in Chanhassen to better sample the convective environment ahead of the ongoing storms. This should help answer a few of those remaining forecast questions about this ongoing MCS and potential secondary development this afternoon/evening over SW MN. I'll aim to send out an AFD update later this today. Thursday will feature a few lingering showers and thunderstorms across eastern Minnesota and western Wisconsin. The main concern with these storms will be the potential for brief bursts of heavy rain and locally gusty winds. Temperatures will run a good 5 to 10 degrees cooler Thursday, but humidity will remain with dew point temperatures in the mid 60s to lower 70s. Showers and storms will taper off Thursday evening and we'll begin to dry out for a day or two. Friday will be dry and mostly sunny. High temperatures return to the upper 80s and lower 90s with Tds in the 60s and lower 70s. Saturday and Sunday will see the return of potential showers and storms across the Upper Midwest. Saturday will be our final hot and humid day for this forecast period with highs in the low 90s and low 70 dewpoints. There is some potential for low-end heat heat headlines Saturday across western Minnesota and the Twin Cities metro but it remains borderline for now. Our attention turns to a weak surface boundary that is tied to an trough over NE NOAM east of Hudson Bay. Storm development will be favored across northern Minnesota Saturday evening before expanding further south as the boundary sags south into central Minnesota. Sunday will bring a renewed chance for showers and storms as a mid-level shortwave provides another uptick of forcing along the quasi-stationary boundary draped across the Upper Midwest. Potential for any severe seems low at this time, but the finer details will be worked out this weekend. Early next week looks to offer a most pleasant Summer forecast for early August with temperatures in the 70s and 80s with a break from annoying humidity. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 621 PM CDT Wed Jul 31 2024 Thunderstorms over eastern and south-central MN will continue moving east through this evening. Periods of MVFR/IFR from heavy downpours and gusty variable winds can be expected with this convection. Across western MN and eastern SD, another line of storms has developed. This activity should eventually move east/southeast through tonight. Uncertainty remains in exact storm track with this line so have added PROB30s of -TSRA for all terminals downstream. Very strong winds could accompany this line of storms. Once storms move to east early Thursday morning, cigs will drop to low VFR/MVFR into early Thursday afternoon before improving. General easterly winds this evening will be variable during storm passages with northerly flow prevailing during Thursday morning. KMSP...Added TEMPO for nearby thunderstorms approaching MSP for the next 2 hours. Another line of storms is possible from 04-08Z tonight with IFR conditions and very strong winds possible. Cigs drop to MVFR near 12Z Thursday before improving to VFR Thursday afternoon. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind SW 5-10 kts. SUN...VFR. Chc AM MVFR/TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...CTG
Hazardous weather outlook, Jul 31, 3:26 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Wed Jul 31 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 326 PM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are expected early this evening, with damaging wind gusts expected in the strongest storms. The potential for destructive winds is highest across western and central Minnesota, but the chance for severe weather still exists into eastern Minnesota and western Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon & evening.
In the hours before
Local storm report, Jul 31, 6:37 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
637 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail 3 WSW Alexandria 45.87N 95.42W
07/31/2024 M1.00 Inch Douglas MN Cocorahs
&&
RMDLocal storm report, Jul 31, 6:39 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
639 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 6 NNW Northfield 44.54N 93.20W
07/31/2024 M2.00 Inch Dakota MN Public
Delayed report by the Sherrifs office.
&&
BPHLocal storm report, Jul 31, 6:41 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Rain 3 SSW Inver Grove Heigh 44.81N 93.06W
07/31/2024 M1.24 Inch Dakota MN Cocorahs
1.24 inches of rainfall so far and still
falling.
&&
RMDLocal storm report, Jul 31, 6:48 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Hail 5 SE Arlington 44.55N 94.02W
07/31/2024 M1.00 Inch Sibley MN Trained Spotter
&&
RMDSpecial weather statement, Jul 31, 6:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Wed Jul 31 2024
MNZ054>056-010030-
Chippewa MN-Lac Qui Parle MN-Swift MN-
650 PM CDT Wed Jul 31 2024
...STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...NORTHWESTERN
CHIPPEWA AND SWIFT COUNTIES THROUGH 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Odessa to near Appleton to near Dawson.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Montevideo, Benson, Madison, Dawson, Appleton, Milan, Watson, Boyd,
Bellingham, Marietta, Lake Oliver, and Lake Hassel.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 51.
U.S. Highway 212 between mile markers 1 and 37.
U.S. Highway 75 between mile markers 95 and 127.
U.S. Highway 59 between mile markers 105 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.
&&
LAT...LON 4526 9645 4525 9629 4522 9627 4518 9610
4541 9612 4541 9534 4491 9568 4493 9573
4489 9575 4489 9584 4481 9585 4480 9645
TIME...MOT...LOC 2349Z 247DEG 27KT 4526 9633 4515 9609 4489 9598
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BPHLocal storm report, Jul 31, 6:56 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 1 NNW Gaylord 44.56N 94.22W
07/31/2024 Sibley MN Storm Chaser
Multiple trees and branches downed up to 20
inches in diameter. Time estimated from
radar.
&&
BEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:01 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 59 min |
| Jul 31, 1:11 PM CDT | Special Weather Statement | MPX | Big Stone | 49 min |
| Jul 31, 1:21 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 54 min |
| Jul 31, 1:48 PM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Jul 31, 2:07 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 53 min |
| Jul 31, 2:14 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 46 min |
| Jul 31, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 42 min |
| Jul 31, 3:20 PM CDT | Special Weather Statement | MPX | Morrison | 40 min |
| Jul 31, 3:23 PM CDT | Special Weather Statement | MPX | Stearns | 37 min |
| Jul 31, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 31, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 46 min |
| Jul 31, 5:02 PM CDT | Special Weather Statement | MPX | Ramsey | 43 min |
| Jul 31, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Ramsey | 40 min |
| Jul 31, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 38 min |
| Jul 31, 5:13 PM CDT | Special Weather Statement | MPX | Carver | 32 min |
| Jul 31, 5:33 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Jul 31, 5:34 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 56 min |
| Jul 31, 5:36 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 54 min |
| Jul 31, 5:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 31, 6:05 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 55 min |
| Jul 31, 6:12 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 48 min |
| Jul 31, 6:20 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 44 min |
| Jul 31, 6:25 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 36 min |
| Jul 31, 6:43 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 62 min |
| Jul 31, 6:50 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 40 min |
| Jul 31, 6:56 PM CDT | Flash Flood Warning | MPX | Dakota, Goodhue | 4 hr |
| Jul 31, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.